Winter Storm, Franklin
- When
- February 16, 1:00 AM CST to 6:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
A long-lasting sleet storm affected southern Illinois. The precipitation was almost all sleet south of the Marion/Carbondale area, where an inch or two was reported.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A long-lasting sleet storm affected southern Illinois. The precipitation was almost all sleet south of the Marion/Carbondale area, where an inch or two was reported. Along and north of a Carbondale to Harrisburg line, there was more snow, with total accumulations of sleet and snow in the 3 to 6 inch range. Specific reports included: 6 inches at Pinckneyville in Perry County, 5.5 inches near Mount Carmel in Wabash County, 4.5 inches at West Frankfort in Franklin County, 4 inches at Carbondale, and 2.4 inches at Harrisburg in Saline County. The storm occurred on the Presidents Day weekend. Most schools and businesses scheduled to be open on Presidents Day were closed. Franklin County officials reported about 25 accidents in that county alone, none of which involved injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 2:39 PM CST, 10 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 239 PM CST SAT FEB 15 2003 CHALLENGE THIS PACKAGE IS WINTER WEATHER FOR TONIGHT AND SUNDAY. ANALYSIS OF THE 15/12Z UPPER AIR MAPS SHOWED 85H AND 7H LOWS NEAR KMCI. AN ASSOCIATED 85H AND 7H WARM FRONT EXTENDED EAST INTO CENTRAL IL/IN. AT THE SURFACE AT 15Z LOW PRESSURE WAS OVER NORTHCENTRAL AR. A COLD FRONT EXTENDED SOUTHWEST OF THIS LOW INTO EASTERN TEXAS. WHAT HAD BEEN A WARM FRONT EXTENDING EAST OF THIS LOW...HAS NOW TRANSITIONED INTO A COLD FRONT AND WAS POSITIONED NEAR THE AR/MO AND KY/TN BORDERS. THROUGH SUNDAY AFTERNOON THE NGM/ETA TRACK THE 85H LOW INTO WESTERN TN. THE GFS TAKES A SOMEWHAT FURTHER EAST COURSE THROUGH CENTRAL KY AND THEN EASTERN TN BY SUNDAY AFTERNOON. GIVEN THIS PATTERN THE NGM/ETA KEEP THE SURGE OF WARMER 85H AIR OVERRIDING THE SUB-FREEZING SURFACE CONDITIONS FOR A LONGER PERIOD OF TIME...SPECIFICALLY +2 TO +6 C AT NOON SUNDAY COMPARED TO 0 TO -4 C. THE 15/18Z FORECAST OF THESE THREE MODELS SHOWED LITTLE DIFFERENCE CONCERNING THE PATH OF THE 85H AND SURFACE LOW...SO A COMPARISON TO REALTIME DATA ISN/T HELPING IN PICKING A FAVORITE MODEL. AS SUCH...WILL GO WITH PERSISTENCE AND FAVOR THE PREVIOUS SELECTION OF THE MORE SIMILAR NGM/ETA SOLUTION. 15/15Z MESO-ETA FORECAST SOUNDINGS FOR ACROSS THE AREA STILL SUGGEST A FREEZING RAIN EVENT ACROSS THE AREA. NORTHERN AREAS MAY SEE A GRADUAL TRANSITION TO IP AND THEN TO LIGHT SNOW DURING THE DAY TOMORROW. 15/15Z MESO QPF VALUES SUGGESTED AN INCREASE IN PRECIP TONIGHT INTO SUNDAY AS THE 85H LOW PASSES OVERHEAD. TOTAL QPF NUMBERS ACROSS SOUTHERN ILLINOIS AND WESTERN KENTUCKY PEAKED AROUND 0.40-0.50 INCHES WITH THE CRITICAL 0.25 VALUES ALONG THE WESTERN AND EASTERN EDGES OF THE WARNING AREA. AS THE MID AND UPPER LEVELS DRY OUT LATE SUNDAY NIGHT...THE EVENT MAY END AS LIGHT FREEZING DRIZZLE. HEADING INTO MONDAY WE LOOK TO STAY CLOUDY AS LOW LEVEL MOISTURE ON THE BACKSIDE OF THE EXITING TROUGH REMAINS IN PLACE. TOO EARLY TO MENTION DZ/FRDZ BUT IT IS SOMETHING TO WATCH. ETA HAS THE AREA CLEARING BY TUESDAY MORNING. GUIDANCE HAS BEEN FAST TO CLEAR SKIES ALL WINTER. AS SUCH WILL DELAY THIS UNTIL TUESDAY EVENING AND UNDERCUT HIGHS. FROM WEDNESDAY ONWARD SIGNIFICANT MODEL VARIATIONS ARE APPARENT. THE 15/00Z GFS SUGGEST IN QUICKLY RACING A SHORTWAVE TROUGH ACROSS THE AREA ON WEDNESDAY...WITH BRIEF UPPER LEVEL RIDGING ON THURSDAY...FOLLOWED BY A SIGNIFICANT UPPER LEVEL LOW CHARGING ACROSS THE SOUTHERN PLAIN STATES FRIDAY...AND OVER THE FA BY SATURDAY. THE 14/12Z ECMWF SOLUTION SUGGEST THE WEDNESDAY SHORTWAVE WON/T BE AS PROGRESSIVE...AND ACTUALLY HELP CAUSE SOME POSITIVE INTERFERENCE AND HELP AMPLIFY A SECOND SHORTWAVE TROUGH SPINNING ALONG THE PACIFIC NORTHWEST COAST /THE ONE THE GFS SUGGESTED WOULD BE DISTINCT FROM THE FIRST/. THIS RESULTANT LONGER WAVE TROUGH BECOMES ORIENTED FROM THE CENTRAL ROCKIES SOUTHWEST TO OFF THE SOUTHERN CALIFORNIA COAST. THIS WAVE EJECTS SLOWER THAN THE GFS SOLUTION OF WHAT IT SHOWS AS A SECOND WAVE. THE 15/00Z CANADIAN SOLUTION SEEMS TO BE SOMEWHERE IN THE MIDDLE OF THE FIRST TWO. ITS SOLUTION IS SIMILAR TO THE ECMWF IN THAT IT ISN/T AS PROGRESSIVE WITH THE FIRST SHORTWAVE TROUGH...BUT IT IS A LITTLE SLOWER IN THE TIMING AS TO WHEN THE SECOND SHORTWAVE TROUGH WILL MERGE WITH IT YIELDING POSITIVE INTERFERENCE IN THE CENTER OF CONUS. WHAT IS SIMILAR WITH ALL THREE SOLUTIONS IS THAT THE SURFACE LOW ASSOCIATED WITH THE FIRST SHORTWAVE TROUGH WILL PASS OVER OR NEAR THE FA EITHER WEDNESDAY AFTERNOON OR WEDNESDAY NIGHT. GIVEN THIS...WILL KEEP CHANCE POPS FOR SHOWERS BOTH WEDNESDAY AND WEDNESDAY NIGHT. IF THE GFS IS RIGHT WE SHOULD HAVE A BREAK IN THE WEATHER THURSDAY THEN A RETURN OF PRECIP...POSSIBLY THUNDERSTORMS...FRIDAY INTO SATURDAY. IF THE ECMWF IS RIGHT A MUCH COOLER AND DRIER FORECAST LEADING INTO THE WEEKEND IS ON TAP. IF THE CANADIAN IS RIGHT...WEDNESDAY INTO THE WEEKEND WILL BE WET AND MILD. I WILL FAVOR THE ECMWF FOR TWO REASONS. FIRST...MY EXPERIENCE HAS SHOWN IT TENDS TO OUT PERFORM THE GFS IN CASES WHERE THE GFS IS TOO PROGRESSIVE IN EJECTING WEST COAST TROUGHS. SECOND...THE CANADIAN SOLUTION OF THE THREE MODELS HAS HAD SLIGHTLY LOWER DAY5 ANOMALY CORRELATION SCORES IN THE NORTHERN HEMISPHERE. AND ITS PERFORMANCE IN THE SOUTHERN HEMISPHERE HAS SIGNIFICANTLY FALLEN OFF OVER THE PAST FEW DAYS. ON THE OTHER HAND...THE ECMWF HAS INCREASED AS RAPIDLY AS THE CANADIAN HAS FALLEN OFF. THANKS SGF...ILX...LSX..IND...LVX FOR COOR/COLLABORATION. .PAH...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY EVENING FOR RIPLEY...CARTER...WAYNE AND BUTLER COUNTIES MO. WINTER STORM WARNING TONIGHT INTO SUNDAY EVENING FOR THE REST OF SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY EXCEPT FOR MUHLENBERG...TODD...CHRISTIAN AND TRIGG COUNTIES. DFS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 955 PM CST SAT FEB 15 2003 ...WINTER STORM WARNING IN EFFECT FOR ALL OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY FOR TONIGHT THROUGH SUNDAY NIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FOR THE REMAINDER OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY FOR TONIGHT THROUGH SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...OVERNIGHT PERIODS OF FREEZING DRIZZLE AND FREEZING RAIN ARE EXPECTED TO DEVELOP FROM NORTH TO SOUTH ACROSS THE QUAD STATE TONIGHT. AS A RESULT A WINTER STORM WARNING HAS BEEN ISSUED FOR MOST OF THE QUAD STATE FOR TONIGHT THROUGH SUNDAY EVENING. FOR DETAILS PLEASE REFER TO THE WINTER STORM WARNING PRODUCT /SDFWSWPAH/. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF FREEZING DRIZZLE AND FREEZING RAIN ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE DAY ON SUNDAY. A CHANGE OVER TO SLEET AND EVENTUALLY SNOW WILL ALSO BE POSSIBLE BEFORE THE PRECIPITATION ENDS ON SUNDAY EVENING. FOR DETAILS PLEASE REFER TO THE WINTER STORM WARNING PRODUCT /SDFWSWPAH/. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF FREEZING OR FROZEN PRECIPITATION AND ANY ICE OR SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED TONIGHT AND SUNDAY. DRS
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340200, 5340201, 5340202, 5340203, 5340204, 5340205, 5340206, 5340207, 5340208, 5340209, 5340210, 5340211, 5340212, 5340213, 5340214, 5340215, 5340216, 5341775, 5341776.